Why do warfarin levels fluctuate?

Dr Mark Porter / 28 March 2017

Dr Mark Porter advises a reader whose husband’s warfarin dose keeps changing.



Q: My husband takes warfarin because he has an irregular heartbeat.  He has to have regular blood tests  and the doctor is forever altering the dose . Why do warfarin levels fluctuate so much?

A: Warfarin prevents blood clots by inhibiting the action of vitamin K, an essential component of the clotting system. The blood tests are to check he is on the right dose and once a stable level is achieved he should be able to stick to the same amount and be re-tested every 4 – 6 weeks.  However  some people struggle to reach this steady state and drugs and foods that interfere with warfarin may be to blame – lots of medicines, including aspirin, simvastatin and antibiotics, can influence warfarin levels, as can heavy drinking and the herb St John’s wort.

There have also been problems in people eating lots of leafy green veg and brussel sprouts (they contain vitamin K and compounds that interfere with warfarin metabolism) and cranberry juice (cause unknown).

The key is consistency – if your husband likes his sprouts and broccoli then he should try and eat some every day so any effect is constant– and always ask your pharmacist about interactions before taking any remedy or supplement, prescribed or otherwise.

If he is really struggling ask his GP about the newer anticoagulants (eg rivaroxaban) that don’t require monitoring.

Try 12 issues of Saga Magazine for just £12

The new look Saga Magazine is available now for just £12 for 12 issues...

The opinions expressed are those of the author and are not held by Saga unless specifically stated.

The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.